Methemoglobinemia is a rare, potentially life-threatening medical condition that occurs due to increased methemoglobin production or decreased elimination and can be hereditary or acquired. Methemoglobin is a derivative of hemoglobin in which the normal ferrous iron state (Fe2+) is oxidized to the ferric state (Fe3+.) These ferric heme molecules are unable to bind oxygen, substantially reducing the oxygen-carrying capacity of the blood. Hence, excessive replacement of hemoglobin with methemoglobin leads to functional anemia and tissue hypoxia. Local anesthetic and other chemicals can adversely and acutely induce methemoglobinemia which lead to consecutive cyanosis and a potentially fatal outcome.
A 23 year old male patient with PMH of IV drug abuse, was admitted to the hospital after he was found unresponsive. CT head revealed a ruptured arteriovenous malformation with intracranial hemorrhage. He underwent emergency decompression craniotomy. On initial physical exam, he was also found to have a heart murmur. Subsequent blood cultures were positive for MRSA. As part of the bacteremia work up, a transesophageal echocardiogram was obtained in an attempt to rule out endocarditis. Benzocaine, a topical anesthetic, was used during the procedure. However, it was used in increasing frequency due to patient discomfort. During the procedure, the patient became tachypneic with RR of 18 and tachycardic with heart rate of 137. Blood pressure remained stable at 145/88 mmHg, though oxygen saturation dropped to 75%. A chest x-ray and EKG were both unrevealing of any abnormalities. A non-rebreather mask failed to improve oxygenation. An ABG was obtained at 40% FIO2, showing pH 7.45, PO2 213, PCO2 36, and HCO3 25.4. Methemoglobinemia was immediately suspected based on the clinical scenario. The patient subsequently received methylene blue at a dose of 1mg/kg. A blood sample of the fraction of methemoglobin after the treatment was 30% (normal range 0-3%.) Another metHB level obtained the following day showed a trend down to 0.4%.
Methemoglobinemia is a well described but under-recognized and potentially fatal complication of local anesthetic use, especially benzocaine. This was the second reported case in our institution over a three month period. The diagnosis can be confirmed by multi-wavelength co-oximeter, which can also monitor the levels of methemoglobin. A high index of suspicion and increased awareness are both crucial in the early diagnosis and prevention of this fatal outcome. Measures should be taken to readdress the use or the excessive use of benzocaine when inducing analgesia, as transesophageal echocardiograms are a commonly used diagnostic tool and has prevalent use in every day clinical practice.
Methemoglobinemia is a potentially life-threatening medical condition that may occurs after using topical Anesthetic agent for Transesophageal Echocardiogram